Alert archive / Georgia / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 46, NWS Tallahassee, FL

April 22, 1997Worth County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Apr 22, 1997, 11:40 PM EDT for Worth County, Georgia. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 22, 1997, 11:40 PM EDT (03:40 UTC)
Expired
Apr 23, 1997, 12:30 AM EDT
In force
50 min
Issued by
NWS Tallahassee, FL
Area
Whole counties

County Worth County, GA

The radar

The Moody AFB radar (KVAX), 109 km from the middle of the area, began a volume at 03:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 22, 11:00 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 3.7 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 1997-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1287 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 1997-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1287 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1229 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

028 
WUUS1 KTLH 230343 RRA
SVRTLH
GAC321-230430-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1140 PM EDT TUE APR 22 1997
 
THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1230 AM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST GEORGIA
 
   ...WORTH COUNTY
 
AT 1139 PM RADAR INDICATED A POSSIBLE SEVERE THUNDERSTORM MOVING INTO
WORTH COUNTY. THIS STORM WILL MOVE OVER SYLVERSTER AND SUMNER AS IT
MOVES TO THE EAST AT 45 MPH. THIS STORM WILL LIKELY PRODUCE DAMAGING
WINDS AND POSSIBLY SOME HAIL.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO
ADVANCE WARNING.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 8:47 PM EDT, 2 hours 53 minutes earlier.

Area forecast discussion, Apr 22, 8:47 PM EDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
830 PM EDT TUE APR 22 1997

LINE OF STORMS BOOKING EASTWARD QUITE RAPIDLY. UNLESS THERE IS
FURTHER SOUTHWARD DEVELOPMENT...LOOKS LIKE SOUTH END WOULD MOVE
ALONG THE FL AL/GA BORDERS. SW GA POPS NEED TO BE INCREASED FOR
THIS EVENING. WILL LOWER MIN TEMPS OVER BIG BEND JUST A BIT AND FOR
NOW WILL LEAVE POPS ALONE...WITH PERHAPS ANOTHER UPDATE LATER THIS
EVENING.

ATTENTION BHM/MOB: WE ARE NOT ABLE TO DIAL INTO ANY SURROUNDING
RADARS...INCLUDING OUR DEDICATED PUP INTO KEVX. PLEASE KEEP AN EYE
OUT FOR US ACROSS SE AL AND THE PH. THANKS.

10

Nearby

Severe Thunderstorm Warnings in Georgia, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.